Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX

May 22, 2018Brewster County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2018, 8:39 PM CDT for Brewster County, Jeff Davis County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 8:39 PM CDT (01:39 UTC)
Expired
May 22, 2018, 9:45 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brewster County, TX, Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 214 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WUUS54 KMAF 230139
SVRMAF
TXC043-243-230245-
/O.NEW.KMAF.SV.W.0062.180523T0139Z-180523T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
839 PM CDT TUE MAY 22 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brewster County in southwestern Texas...
  Southeastern Jeff Davis County in southwestern Texas...

* Until 945 PM CDT.

* At 838 PM CDT, a severe thunderstorm was located near
  Alpine-Casparis Municipal Airport, or near Alpine, moving southeast
  at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Alpine and Alpine-Casparis Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3049 10376 3054 10362 3052 10329 3020 10357
TIME...MOT...LOC 0138Z 335DEG 9KT 3046 10366 

HAIL...1.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:08 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 22, 6:08 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 PM CDT Tue May 22 2018

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect VFR conditions tonight and Wednesday morning, for the most
part.  KCNM and KPEQ appear to have the best chance to be affected
by TSRA through 23/03Z, then all terminals could see at least
temporary MVFR ceilings in the 23/12-23/15Z timeframe.  More
thunderstorms will be possible Wednesday afternoon, but will wait an
issuance or two before adding anything to the forecast due to low
probability.

&&

.PREV DISCUSSION... /issued 246 PM CDT Tue May 22 2018/

Expansive CU field observed in visible imagery with near
homogeneous surface Td with no surface boundary present. Clouds
are so much so that are limiting SB heating and thus we have
trended down PoPs a few points for remainder of the PM across the
PB. Backed flow thru 7H indicates that low-level mstr will
continue to remain in the mtns today, a far wwd position for this
time of yr. Water vapor does show the mid-level mst axis is moving
e leaving steep LR's. This with se flow thru about 750mb does
favor storms developing in or INVOF mtns. Storms will then be
favored to slowly move newd. Initially GDP Mtns area is favored
then SE NM and Van Horn-Davis Mtns. Pretty good agreement between
NAM12/NAM4K on this scenario and we will concentrate mostly high
end sct PoPs in these areas into the evening. Strong to possibly
severe multi- cell storms are supported by ML CAPES around 2000
J/KG, 0-6km bulk shear 20-25kts and 25-30 degree T-Td spreads thru
early- mid evening. NAM12 suggests precip will move into the PB
between 12Z- 18Z Wed? We are not optimistic this will happen
largely because it is not the typical scenario for this time of yr
and the NAM4K dissipates precip as it moves into PB, a more
common scenario. This scenario feeds back into the convective
potential on Wed PM, NAM12 leaves more stable conditions in wake
of exiting precip while NAM4KM rather robustly develops storms
during peak heating along mtns from GDP Mtns to between Davis and
Chisos Mtns, to near Pecos River. So again we will have scattered
PoPs INVOF/just e of the mtns. Mid-level ridging/weakening flow
aloft will be the set- up on Thur and mostly isold-slight chance
PoPs warranted across the w again. As aforementioned ridge
develops and persists temps will start to soar again 1st across
the w on Fri, but expanding into PB over the weekend into early
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  90  67  92 /  10  20  10  10
Carlsbad                       63  89  63  93 /  60  40  20  20
Dryden                         68  89  68  93 /  10  10  10  10
Fort Stockton                  66  89  66  92 /  10  30  20  20
Guadalupe Pass                 63  86  63  88 /  60  30  20  20
Hobbs                          62  86  62  90 /  50  30  20  20
Marfa                          57  87  56  89 /  30  20  20  30
Midland Intl Airport           67  90  68  93 /  20  20  10  10
Odessa                         67  90  68  93 /  20  20  10  10
Wink                           66  92  66  95 /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 22, 1:31 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
131 PM CDT Tue May 22 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
131 PM CDT Tue May 22 2018 /1231 PM MDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and evening across the
Guadalupe Mountains and the plains of Southeast New Mexico... with
lower chances across the Upper Trans Pecos and Western Permian Basin.
Some of these storms could become strong with a few becoming severe
with large hail... damaging wind... and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Wednesday mainly over the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 22, 7:10 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
710 PM CDT TUE MAY 22 2018

TXZ074-230045-
Davis/Apache Mountains Area TX-
710 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Fort Davis in open country, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Jeff
Davis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3049 10371 3073 10380 3077 10366 3078 10361
      3074 10356 3070 10350 3064 10349
TIME...MOT...LOC 0010Z 147DEG 22KT 3062 10374

12
Special weather statement, May 22, 7:21 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
721 PM CDT TUE MAY 22 2018

TXZ058-230100-
Reeves County and Upper Trans Pecos TX-
721 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 800 PM
CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Orla, or 27 miles west of Mentone, moving north at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Red Bluff Reservoir.

LAT...LON 3195 10426 3199 10395 3195 10394 3195 10393
      3194 10392 3167 10396 3168 10416
TIME...MOT...LOC 0020Z 180DEG 16KT 3176 10407

24
Special weather statement, May 22, 7:25 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
725 PM CDT TUE MAY 22 2018

TXZ058-074-230100-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
725 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES...NORTHERN
JEFF DAVIS AND EAST CENTRAL CULBERSON COUNTIES UNTIL 800 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Toyah, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Reeves...northern Jeff Davis and east central Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 10378 3102 10408 3140 10416 3148 10393
      3140 10395 3137 10397 3132 10390 3131 10385
TIME...MOT...LOC 0024Z 147DEG 21KT 3128 10405

12
Special weather statement, May 22, 7:47 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
747 PM CDT TUE MAY 22 2018

TXZ074-230115-
Davis/Apache Mountains Area TX-
747 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davis Mountains State Park, or near Fort Davis, moving northeast at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, Davis Mountains State Park, Black Mountain, Indian Lodge
and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3056 10376 3051 10404 3079 10405 3075 10393
      3075 10389 3069 10385 3063 10380
TIME...MOT...LOC 0047Z 161DEG 11KT 3061 10398

12
Special weather statement, May 22, 8:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT TUE MAY 22 2018

TXZ058-230145-
Reeves County and Upper Trans Pecos TX-
806 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Toyah, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Reeves
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3124 10403 3136 10407 3153 10386 3136 10372
TIME...MOT...LOC 0105Z 240DEG 10KT 3132 10400

67
Local storm report, May 22, 8:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
833 PM CDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             11 S CARLSBAD           32.24N 104.24W
05/22/2018  M1.75 INCH       Eddy               NM   TRAINED SPOTTER

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:10 PM CDTSpecial Weather StatementMAFJeff Davis35 min
May 22, 7:21 PM CDTSpecial Weather StatementMAFLoving39 min
May 22, 7:21 PM CDTSevere Thunderstorm WarningMAFJeff Davis39 min
May 22, 7:23 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
May 22, 7:25 PM CDTSpecial Weather StatementMAFReeves35 min
May 22, 7:30 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves60 min
May 22, 7:44 PM CDTSevere Thunderstorm WarningMAFCulberson61 min
May 22, 7:47 PM CDTSpecial Weather StatementMAFJeff Davis28 min
May 22, 8:00 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos60 min
May 22, 8:06 PM CDTSpecial Weather StatementMAFReeves39 min
May 22, 8:46 PM CDTTornado WarningMAFBrewster32 min
May 22, 8:59 PM CDTSpecial Weather StatementMAF31 min
May 22, 9:02 PM CDTSevere Thunderstorm WarningMAFCulberson58 min
May 22, 9:20 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio36 min
May 22, 9:38 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
May 22, 9:57 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
May 22, 10:35 PM CDTSpecial Weather StatementMAF55 min
May 23, 1:29 PM CDTSpecial Weather StatementMAFJeff Davis46 min
May 23, 1:57 PM CDTAreal Flood AdvisoryMAFJeff Davis2 hr
May 23, 2:17 PM CDTSpecial Weather StatementMAFJeff Davis43 min
May 23, 2:18 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves117 min
May 23, 2:43 PM CDTSpecial Weather StatementMAFCulberson47 min
May 23, 2:51 PM CDTSevere Thunderstorm WarningMAFCulberson39 min
May 23, 2:59 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves46 min
May 23, 3:24 PM CDTFlash Flood WarningMAFJeff Davis, Reeves3 hr
May 23, 3:27 PM CDTSevere Thunderstorm WarningMAFCulberson48 min
May 23, 3:39 PM CDTSpecial Weather StatementMAFCulberson51 min
May 23, 3:40 PM CDTSpecial Weather StatementMAFCulberson50 min
May 23, 3:44 PM CDTSpecial Weather StatementMAFReeves46 min
May 23, 3:48 PM CDTSpecial Weather StatementMAFPresidio42 min
May 23, 3:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Pecos, Reeves47 min
May 23, 4:06 PM CDTSevere Thunderstorm WarningMAFCulberson39 min
May 23, 4:09 PM CDTSpecial Weather StatementMAFJeff Davis51 min
May 23, 4:22 PM CDTSpecial Weather StatementMAFPresidio53 min
May 23, 4:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos47 min
May 23, 4:45 PM CDTSevere Thunderstorm WarningMAFCulberson60 min
May 23, 4:50 PM CDTSpecial Weather StatementMAFReeves40 min
May 23, 4:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis47 min
May 23, 5:25 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos50 min
May 23, 5:27 PM CDTSpecial Weather StatementMAFReeves48 min
May 23, 5:39 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Presidio, Reeves3 hr
May 23, 5:41 PM CDTSpecial Weather StatementMAF34 min
May 23, 5:59 PM CDTSpecial Weather StatementMAFWard46 min
May 23, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 23, 6:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis48 min
May 23, 6:29 PM CDTSpecial Weather StatementMAFWard46 min
May 23, 6:46 PM CDTSpecial Weather StatementMAF44 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos52 min
May 23, 6:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.